Alert archive / California / Small Craft Advisories in 2025
Small Craft Advisory 29, NWS Eureka, CA
NWS Eureka, CA issued this small craft advisory at Mar 7, 2025, 2:49 AM PST. It took effect at Mar 7, 2025, 3:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2025, 2:49 AM PST (10:49 UTC)
- In effect from
- Mar 7, 2025, 3:00 AM PST
- Expired
- Mar 7, 2025, 2:51 PM PST
- In force
- 12 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
021 WHUS76 KEKA 071049 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 249 AM PST Fri Mar 7 2025 PZZ455-475-071900- /O.EXP.KEKA.SE.W.0007.000000T0000Z-250307T1100Z/ /O.NEW.KEKA.SC.Y.0029.250307T1100Z-250308T1100Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 249 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST SATURDAY... ...HAZARDOUS SEAS WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 12 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-071900- /O.EXP.KEKA.SE.W.0006.000000T0000Z-250307T1100Z/ /O.NEW.KEKA.SC.Y.0029.250307T1100Z-250307T2300Z/ Pt St George to Cape Mendocino out 10 nm- 249 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... * WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 7 to 10 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-071900- /O.EXP.KEKA.SE.W.0006.000000T0000Z-250307T1100Z/ /O.NEW.KEKA.SC.Y.0029.250307T1100Z-250307T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 249 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 8 to 11 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
580 WHUS76 KEKA 071657 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 857 AM PST Fri Mar 7 2025 PZZ450-071800- /O.CAN.KEKA.SC.Y.0029.000000T0000Z-250307T2300Z/ Pt St George to Cape Mendocino out 10 nm- 857 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ455-475-080100- /O.CON.KEKA.SC.Y.0029.000000T0000Z-250308T1100Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 857 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SATURDAY... * WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 7 to 11 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-072300- /O.CON.KEKA.SC.Y.0029.000000T0000Z-250307T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 857 AM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...North winds 10 to 15 kt and seas around 8 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
420 WHUS76 KEKA 072251 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 251 PM PST Fri Mar 7 2025 PZZ475-080700- /O.CAN.KEKA.SC.Y.0029.000000T0000Z-250308T1100Z/ /O.NEW.KEKA.SC.Y.0030.250307T2300Z-250308T1100Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 251 PM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and seas 7 to 10 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-080000- /O.CAN.KEKA.SC.Y.0029.000000T0000Z-250308T1100Z/ Cape Mendocino to Pt Arena out 10 nm- 251 PM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ470-080000- /O.CAN.KEKA.SC.Y.0029.000000T0000Z-250307T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 251 PM PST Fri Mar 7 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 6, 2:47 PM PST, 12 hours 2 minutes earlier.
Area forecast discussion, Mar 6, 2:47 PM PST, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Thu Mar 6 2025
.SYNOPSIS...Dry weather is expected to return tonight and hold
into Saturday. Forecast uncertainty increases late Sunday into
Monday and light rain will be possible, especially out toward the
coast. A stronger storm will bring much more impactful precipitation
with significant mountain snowfall and an increased risk for
damaging wind gusts early to mid next week.
&&
.DISCUSSION...
KEY MESSAGES:
- Clearer skies and drier weather will build tonight through
Friday with cool nights and warmer afternoons into Saturday.
- Wet and unsettled weather to return early to mid next week with
heavy snow possible as low as 2000 feet by Wednesday and
Thursday.
- Increased risk for strong and damaging southerly wind gusts
early to mid next week.
- Wet and unsettled most likely continuing into late next week.
Short-term:
Low pressure to the southeast and high pressure building in from
the north has resulted in brisk northerly to northwesterly winds
for coastal areas today. So far gusts from 25 to 30 mph have been
common along the North Coast. A few coastal headlands sites may
hit 40 mph or more by early evening. With clearer skies and drier
conditions tonight, cooler conditions are probable and a freeze
warning has been issued for interior Mendocino and Lake Counties
where the growing started on March 1st. Elsewhere, in Humboldt,
Del Norte and Trinity Counties the growing season has not started
yet and a freeze warning is not necessary. Now for coastal areas
we did hoist a frost advisory, however low cloud cover and wind
may keep temperatures from plunging rabidly into the mid 30's by
midnight.
Also, HREF LPMM reflectivity simulation continues to indicate
potential for isolated cores > 40dBZ over Lake and SE Mendocino
into early this evening. CAPE profiles (around 100J/kg) do not
appear to support strong updrafts punching above -20C isotherm
with drier north and northeast flow on the backside of the upper
trough. A few cloud-to-ground strikes with low topped storms are
not completely impossible, though prolific hail or rain production
appears highly unlikely. DB
Previous discussion...
WEATHER PATTERN OVERVIEW:
An upper level ridge alongside surface high pressure will
generally build over the area by Friday into the weekend. Combined
with the strengthening spring sun, the ridge will allow for warm
day time conditions with interior valleys even having a 20 to 40%
chance of reaching above 70. High pressure will promote marine
influence alongshore with gusty onshore winds in the afternoon and
a weak but strengthening marine layer through Sunday.
A wet pattern will return next week as a series of deep upper level
troughs cross over the area. These troughs are associated with a
moderate pulse of moisture capable of producing 2 to 5 inches of
rain, with the heaviest rain rates most likely focused in southern
Humboldt and northern Mendocino Counties. Such amounts of rain are
likely to generate minor to locally moderate urban and small stream
flooding concerns with only localized mainstem river flooding (10%
chance of any river reaching flood stage). In addition to rain,
gusty south wind is expected on ridges ahead of the trough with 65%
chance of at least isolated gusts over 55 mph on high ridges, though
only a 10% chance of such speeds mixing to lower elevations.
The deep nature of the troughs will advect colder air over the area,
increasing the risk of small hail along the coast (especially on the
tail end of the event) but also bringing the potential for snow
levels as low as 2000 feet by Wednesday. The most likely forecast
currently places up to 1 foot of snow along Berry Summit on 299 with
similar amounts at Buckhorn Summit and along South Fork Ridge for
highway 299. More moderate amounts of 2 to 5 inches are currently
forecast around Collier Tunnel with trace amounts along valley
bottoms in Trinity County and along high passes of highway 101.
FORECAST CONFIDENCE AND DEVIATIONS:
In the short term, most deterministic models show dewpoints
remaining above 32 tonight, with fog formation likely making frost
difficult to form. Higher elevation valleys, such as in northern
Mendocino, are most likely to see frost, but lower elevation
valleys in Lake County and around Ukiah are much more uncertain.
Dewpoint trends will have to be watched closely today when making
a final determination for the frost forecast.
Forecast confidence is generally high in calm, warmer weather this
weekend with marin influence on the coast. The forecast generally
become more uncertain again next week. While essentially all models
show wetting rain, there remains uncertainty as to the amount. Most
(70%) of models show the greatest potential is for a moderate event
of generally between 2 and 4 inches of rain across the area. About
20% of models show a higher end scenario that would bump that amount
closer to 3 to 6 inches. This scenario would likely be enough to
generate more widespread, albeit still moderate flood concerns.
As usual, wind and snow present greater uncertainty. As with the
rain, most models show generally moderate gusty winds, with only
about a 15% chance of damaging winds mixing to low elevations. That
said, wind forecasts are traditionally tricky and will have to be
watched closely as high resolution guidance becomes available. The
lack of cold air in advance of this event will generally make snow
levels slow to drop for the interior. That said, upslope cooling
will still aid in dropping snow levels for mountain areas. Though
most models consistently show snow levels dropping below 2000 feet
by Tuesday, there is little indication of very low elevation
potential. Even the GFS, which usually drops snow levels
aggressively, doesn't drop snow levels below 1800 feet. Timing will
be the greatest uncertainty, but NBm generally shows 50% chance that
snow will be observed on Berry Summit by Wednesday morning with a
80% chance by Wednesday night. This is generally a good indicator of
when more major travel impacts should be expected for interior
areas. /JHW
&&
.AVIATION...Breezy northerly winds are the main concern this
afternoon. The north to north-northwest winds are generally
consistent in direction through over 2000 ft AGL, but will create a
risk for turbulence. There exists some terrain influenced stratus
this afternoon, and a tempo MVFR ceiling is possible for ACV through
Friday morning. Probabilities for this are low with the well mixed
and drying environment, (up to 21% per HREF and LAMP guidance) with
MOS not latching on the anything other than high clouds at ACV.
There may be some MVFR ceilings through the Eel River Delta and
around Humboldt Bay Friday morning. The pressure gradient will
quickly ease tonight behind a passing trough, and winds will be
light Friday with VFR conditions. JJW
&&
.MARINE...Northerly winds quickly ramped up this morning and
will further strengthen through the late afternoon/evening. Gale
conditions in all waters with very steep and hazardous wind driven
seas up to 14 ft at 8-9 seconds will slowly subside tonight when the
winds begin to ease. A small, 15-16 WNW swell will move in late
Friday, keeping seas around 7 ft Saturday. Winds will turn southerly
Saturday as a trough of low pressure begins to advance eastward
toward CA.
The southerly winds Saturday will increase through Sunday. On
Sunday, southerly winds gusts may reach near gale strength, with 35-
48% chance of gusts over 30 kts. Winds will ease Monday and briefly
turn northerly. A second, stronger trough has been consistently
modeled to near the coast early next week, around Tuesday or Tuesday
night. There is currently a modest chance for wind gusts of over 30
kts (43-52%) and gale conditions. There is uncertainty in the timing
of this next system and the associated winds and steep seas. JJW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory from 1 AM to 8 AM PST Friday for CAZ101-103-
109.
Freeze Warning from 1 AM to 9 AM PST Friday for CAZ110>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 1 PM PST this afternoon for
PZZ450-455-475.
Hazardous Seas Warning until 9 PM PST this evening for
PZZ450.
Gale Warning until 10 PM PST this evening for PZZ455-475.
Gale Warning until 9 PM PST this evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:26 PM PST | Hazardous Seas Warning | EKA | 7 hr | |
| Mar 7, 10:45 AM PST | Frost Advisory | EKA | Lake, Mendocino | 22 hr |
| Mar 7, 12:23 PM PST | Beach Hazards Statement | EKA | Del Norte, Humboldt, Mendocino | 27 hr |
| Mar 7, 2:51 PM PST | Small Craft Advisory | EKA | 12 hr |
Nearby
Small Craft Advisories in California, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.